Alabama, 2025

Flash Flood and Damaging Wind in Alabama, May 10, 2025

May 10, 2025 · NWS MOB · 2 events in 1 county or zone

Thunderstorms moved across the area and produced damaging winds and heavy rain.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MOB wrote it up.

Thunderstorms moved across the area and produced damaging winds and heavy rain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at May 9, 11:40 PM CST, 2 hours 40 minutes earlier.

Area forecast discussion, May 9, 11:40 PM CST, 2 hours 40 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
1240 AM CDT Sat May 10 2025

...New Aviation...

.DISCUSSION...
Issued at 109 PM CDT Fri May 9 2025

A complex forecast evolves over the next 24 hours as a surface low
pressure system develops somewhere over our western marine waters
tonight before lifting onshore into the day Saturday. Widespread
showers and thunderstorms will continue to overspread the region
this evening into the overnight hours, with heavy rainfall possible
in any storms. General expectation is for coastal counties to see
the greatest rainfall totals in the 1 to 3 inch range. However, some
of the latest forecast guidance indicates locally higher amounts of
3 to 5 inches can't be ruled out in areas that see training and/or
transient supercells. The confidence in the higher totals remains
low at this time and precludes any issuance of a flood watch,
however trends will have to be monitored as we continue through the
day into this evening.

For the most part instability is modest west of the I-65 corridor
this afternoon. Better instability remains over the Florida
panhandle through this evening. Widespread showers and thunderstorms
should help to wipe out most of the instability in place through
this evening. Relatively moderate deep layer shear values in the 25
to 35 knot range should mean storm mode will be multicell clusters
with perhaps a transient supercell structure or two with the most
robust updrafts. Gusty winds and/or a brief tornado can't be ruled
out with any of the storms that can attain supercellular
characteristics, particularly near and south of the I-10 corridor
tonight if we recover any surface based instability back onshore in
the wake of evening convection.

As we head into the day Saturday, surface frontogenesis will
continue with the surface cold front progressing eastward into the
forecast area as the surface low moves inland into central parts
of the area. Along and east of this cold front, isolated to
scattered showers and storms can be expected to continue/redevelop
into the afternoon hours. A low end threat for severe weather may
also be present Saturday with deep layer shear still around 30
knots or so and decent moisture return on the surging warm front
northward in tandem with the aforementioned surface low. Given
relatively weak SRI around 20 to 25 knots would anticipate the
potential for mini spinny's over portions of the area, perhaps
with a better focus along and east of the I-65 corridor across
south-central Alabama into the Florida Panhandle. Gusty winds and
a brief tornado can't be ruled out with any storms in addition to
moderate to locally heavy rainfall. A Moderate risk of rip
currents tonight becomes a high risk of rip currents Saturday.
MM/25

Saturday night through Monday night...

Well defined southern stream upper low over LA Saturday night
looks to remain fixed in place through Sunday night before it
starts to open up and lift northeast on Monday. Surface features
look to be more complex with an initial wave of frontal low
pressure over the MS sound Saturday night slipping southeast over
the northern Gulf late in the weekend. A secondary low forms over
the lower MS River Valley Sunday night into Monday in response to
height falls aloft. A look at the 09.12Z physical solutions of
placement of weather features and where deepest moisture is
aligned results in a challenging forecast with regard to rain
chances as we move into the latter half of the weekend and
opening up the new week. Right now, the higher rain chances are
placed mainly over the eastern half of the local area at least
through Sunday AM closer to the gradient of higher deep layer
moisture. There are indications that a drier punch of air will
entrain on the southern flank of the larger scale cyclonic
circulation of the southern stream low. This would act to limit
rain chances/cut back the coverage over the western half of the
local area.

May see a westward extension of higher PoPs Sunday afternoon.
Considering the mid-level cold core of the upper low near-by and a
modest diffluent southwesterly flow aloft suggests that storms
mainly Sunday afternoon could become locally strong or severe.
Large hail and locally severe wind gusts look to be the main
threat in those. These could be more focused along and near a weak
surface trough across parts of the western Florida Panhandle and
southern Alabama in the presence of favorable upper support and
instability. The overall severe risk Sunday is Marginal.

Rip current risk looks to remain HIGH through Monday night. /10

Tuesday through Friday...

Middle to late next week looks rain-free. Upper trough axis moves
east of the area. Drier air expands over the central Gulf coast
as the northern extent of an upper ridge over the Gulf advances
east over the area. /10

&&

.AVIATION...
(06Z TAFS)
Issued at 1240 AM CDT Sat May 10 2025

Scattered to numerous showers with a few possible embedded storms
affect the area overnight then coverage diminishes on Saturday
into Saturday evening. IFR/MVFR conditions become predominant
overnight, then improve to MVFR/VFR on Saturday. East to northeast
winds 5-10 knots are expected tonight. For Saturday, a northerly
to easterly flow near 10 knots is anticipated over southeast
Mississippi and southwest Alabama, while further to the east a
southeasterly to southerly flow develops. /29

&&

.MARINE...
Issued at 109 PM CDT Fri May 9 2025

A low pressure system develops this evening over our Gulf waters
and pushes onshore late tonight into Saturday. This will allow for
winds and seas to quickly increase, especially over marine areas
east of the developing low. Winds, waves and seas locally higher
in and near storms. Visibility could be reduced briefly to a mile
or less with the passage of stronger storms. A wide range of wind
directions this weekend with the low in the area. /10

&&

.PRELIMINARY POINT TEMPS/POPS...
Mobile      61  80  62  78  61  83  67  85 /  20  30  30  50  10  10   0   0
Pensacola   67  78  67  78  67  81  71  82 /  40  50  60  50  20  20   0   0
Destin      69  79  69  80  69  81  72  82 /  50  70  70  40  20  20  10   0
Evergreen   61  80  61  81  58  84  62  89 /  40  70  60  70  20  30   0  10
Waynesboro  57  79  59  77  58  82  62  89 /  30  60  40  70   0  20   0   0
Camden      61  78  61  78  59  81  62  88 /  50  80  70  80  20  30   0  10
Crestview   63  80  62  81  61  84  63  87 /  50  70  70  60  20  30  10  10

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...High Rip Current Risk from 7 AM CDT this morning through late
     Monday night for ALZ265-266.

FL...High Rip Current Risk from 7 AM CDT this morning through late
     Monday night for FLZ202-204-206.

MS...None.
GM...Small Craft Advisory until 6 PM CDT this evening for GMZ650-655-
     670-675.

&&

This product is also available on the web at:
www.weather.gov/mob

In the hours before

Special weather statement, May 10, 1:24 AM CST, 56 minutes before
Special Weather Statement
National Weather Service Mobile AL
224 AM CDT Sat May 10 2025

ALZ265-100815-
Mobile Coastal AL-
224 AM CDT Sat May 10 2025

...STRONG THUNDERSTORMS WILL IMPACT SOUTH CENTRAL MOBILE COUNTY
THROUGH 315 AM CDT...

At 224 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Coden to 11 miles southwest of Dauphin Island
to 12 miles southeast of Petit Bois Island. Movement was east at 15
mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Coden, Alabama Port, Bayou La Batre, and Dauphin Island.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3022 8837 3039 8833 3051 8808 3025 8806
      3022 8808
TIME...MOT...LOC 0724Z 254DEG 15KT 3037 8825 3017 8828 3007 8837

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

RD

The radar

The Mobile radar (KMOB), 49 km away, was scanning. The volume nearest the first event began at 08:20 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Mobile

When
May 10, 2:20 AM CST to 2:21 AM CST
Where
Mobile County, 0.44 mi ENE of Dauphin Is to 1.02 mi NNE of Dauphin Is
Measured
78 kt (90 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
30.253, -88.114

A large, embedded supercell moved across Dauphin Island during|the early morning hours of May 10th. NWS ground survey crew|assessed the damage that occurred across the island finding|mostly sporadic damage without any coherent signs of convergent|damage, something we look for when it comes to determining|whether or not the damage was associated with a tornado or|straight-line winds. Given this, the determination has been that|intense straight-line winds up to 90mph occurred across the|northern parts of the island. This damage consisted most notably|of a collapsed small cell tower. Capt`n Snappers restaurant had|windows broken, their door pushed in, and an AC unit tossed off a|wooden crate it was sitting on. A few boats on the marina were|pulled out into the water resulting in some damage to them.|Across the rest of the area, mostly small to large tree limbs|were taken down with a few uprooted and snapped trees scattered|across the island.

Flash Flood, Mobile

When
May 10, 2:30 AM CST to 4:30 AM CST
Where
Mobile County, 2.25 mi NE of Cottage Hill to 1.37 mi WSW of Mertz
Cause
Heavy Rain
Reported by
Public
Coordinates
30.672, -88.123

Several reports on social media of water rescues and flooded roads near I-65 and in downtown Mobile.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2025Every state in 2025This day in weather historyWarnings in Alabama, May 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1267571, 1268102.